Alert archive / Michigan / Wind Advisories in 2020
Wind Advisory 9, NWS Marquette, MI
NWS Marquette, MI issued this wind advisory at Sep 6, 2020, 4:15 AM EDT for Houghton County, Keweenaw County, Michigan. It took effect at Sep 7, 2020, 1:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Sep 6, 2020, 4:15 AM EDT (08:15 UTC)
- In effect from
- Sep 7, 2020, 1:00 AM EDT
- Expired
- Sep 7, 2020, 9:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Marquette, MI
Counties Houghton County, MI, Keweenaw County, MI
The radar
The Marquette radar (KMQT), 95 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.3 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2306 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
444 WWUS73 KMQT 060815 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 415 AM EDT Sun Sep 6 2020 MIZ001-003-062100- /O.NEW.KMQT.WI.Y.0009.200907T0500Z-200907T1300Z/ Keweenaw-Northern Houghton- Including the cities of Copper Harbor, Houghton, and Hancock 415 AM EDT Sun Sep 6 2020 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 9 AM EDT MONDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Keweenaw and Northern Houghton Counties. * WHEN...From 1 AM to 9 AM EDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mqt
2 follow-up statements
332 WWUS73 KMQT 061921 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 321 PM EDT Sun Sep 6 2020 MIZ001-003-071000- /O.CON.KMQT.WI.Y.0009.200907T0500Z-200907T1300Z/ Keweenaw-Northern Houghton- Including the cities of Copper Harbor, Houghton, and Hancock 321 PM EDT Sun Sep 6 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT MONDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Keweenaw and Northern Houghton Counties. * WHEN...From 1 AM to 9 AM EDT Monday. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TAP
701 WWUS73 KMQT 070906 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 506 AM EDT Mon Sep 7 2020 MIZ001-003-071300- /O.CON.KMQT.WI.Y.0009.000000T0000Z-200907T1300Z/ Keweenaw-Northern Houghton- Including the cities of Copper Harbor, Houghton, and Hancock 506 AM EDT Mon Sep 7 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 to 55 mph. * WHERE...Northern Houghton and Keweenaw Counties. * WHEN...Until 9 AM EDT this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mqt
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Sep 6, 4:12 AM EDT, 3 minutes earlier.
Area forecast discussion, Sep 6, 4:12 AM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
412 AM EDT Sun Sep 6 2020
.SHORT TERM...(This evening through Sunday)
Issued at 345 PM EDT SAT SEP 5 2020
Latest water vapor imagery and RAP analysis reveals persistent large-
scale pattern characterized by anomalously strong western US ridging
and broad troughing downstream over the Great Lakes and eastern
Canada, resulting in a NW flow from the mid levels to the surface.
Shortwave energy rounding the western CONUS ridge over northern BC
will be the big player in the weather fcst later this holiday
weekend as it deepens a low pressure system over Manitoba and
northern Ontario and sends a powerful cold front across the area
late Sun into Sun night. Confluent flow ahead of the western CONUS
ridge and resultant sfc ridging has yielded mostly sunny skies
today. Deep mixing to nearly 6 kft has resulted in widespread nw
wind gusts of 20-25 mph with highs mostly in the mid to upper 60s,
except for some lower 70s readings south central.
Tonight, temps should drop off nicely at first with skies still
clear and winds light. However as the night goes on and WAA cloud
cover and return flow begins to work in from the west, expect to see
temps steady off or even rise slightly, mainly after about 06z. The
best isentropic lift and theta-e advection with the next wave look
to be delayed until after 12z, so continued the dry fcst for
tonight.
Sunday...Shortwave now over northern BC will dig through southern
Saskatchewan/Manitoba early in the day and then will continue to
amplify as it moves into northern Ontario in the afternoon along
with its associated rapidly deepening sfc low. During the day, a
strengthening 50 kt low-level jet will respond by developing
northward across Upper MI and Lake Superior. With the resulting
strengthening theta-e advection and advection of elevated
instability ne into the fcst area, looks like a good setup for
showers/t-storms to develop into Upper MI during the day. With a
stable sfc based layer, any storms will be elevated. Latest NAM
soundings still showing CAPE of 1000-2000 j/kg for parcels lifted
around 800 mb or higher advecting into the area. Most of the other
model guidance is lower. As an approximation for effective deep
layer shear for the storms, 2-7km shear guidance suggests sufficient
shear will be present for organized storms and a large hail risk if
the higher cape values materialize. SPC has since included the
southern portion of the U.P in a marginal risk for SVR storms on
Sunday. Deeper sfc based stable layer should limit potential of
strong t-storm winds despite low-level jet increasing to 45-55kt.
Will still become a breezy day with 7-9 mb/3 hr pres fall max
shifting eastward, n of Lake Superior. East half of the fcst area
will be favored for stronger winds and MAV/MET guidance capture this
well with sustained winds near 20 and gusts 30-35 mph. Developing
strong s winds up Lake MI and subsequent building waves will lead to
a high swim risk for the Lake MI beaches of Schoolcraft County on
Sun. A lakeshore flood advisory will be needed as well for
Delta/Schoolcraft counties for beach erosion/minor flooding during
the aftn/evening as waves, especially outside of the Bay of GB build
to 8 to 10 feet.
.LONG TERM...(Monday through Saturday)
Issued at 411 AM EDT SUN SEP 6 2020
Monday, the strong area of low pressure that is bringing gales to
the lakes tonight will be lifting off to the northeast. Winds will
still be fairly gusty Monday morning in the 20-30 mph range owing to
the tight pressure gradient and pressure rises that persist behind
the FROPA. However by afternoon they will be coming down as the
system continues to quickly pull away. Highs in the post-frontal air
mass will struggle to reach 60 pretty much everywhere except the
south-central where low to mid 60s are expected.
After that, the overall pattern for the upcoming week looks to
continue featuring western U.S. ridging that will retrograde
westward into the eastern Pacific Monday and Tuesday. As it does so,
it will build over top of a cutoff low leading to the development of
a rex block. On Monday, a short wave will crest overtop that rex
block. The wave will then dive southeastward through the Rockies on
Tuesday leading to a very strung-out pattern with broad, positively-
tilted troughing covering much of the northern half of the CONUS.
While the primary wave is expected to slow down, close off, and then
cut off from the flow, subtle impulses ejecting out form it and then
riding northeastward along the tight thermal gradient will lead to
periods of rain this week, especially Tuesday and Wednesday. The
question is exactly where, as models all show a tight precip
gradient falling somewhere across the UP. NBM POPs were very broad-
brushed as usual, so blended in raw models to get a sharper
gradient, which makes sense in the absence of any pronounced
meridional flow. This leaves the west half of the UP with only
chance POPs, while the south-central and east already have
categorical POPs since model consensus is so strong.
The coolest air aloft is expected Tuesday when GEFS plumes show
every member with subzero 850 mb temps. Onshore NE surface flow plus
cloud cover and rain won't help things either. Went chilly with
highs on Tuesday with only mid 50s at warmest and some spots over
the west half of the UP not getting out of the 40s. It's not
impossible that it ends up even cooler than this already-chilly
forecast over the east if there is a steady rain right through
afternoon peak heating. At the moment Wednesday looks very similar
with continued rain east and high temps in the upper 40s to lower
50s.
By the end of the week, the models show the closed upper low over
the Central Plains beginning to lift northeastwards towards the
Upper Midwest. This will lead to continued unsettled weather with
more rain chances. At least it will be warming up again, back into
the 60s for most by Friday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 139 AM EDT SUN SEP 6 2020
Expect VFR conditions overnight as a surface ridge moves off to
the east. Mid level clouds will spread in from the west late
overnight ahead of the next approaching frontal system. South
winds will increase during the day today with gusts of 30 knots
during the afternoon. Showers and possible t-storms along with
increasing low level moisture will drop cigs to MVFR into the
afternoon with IFR at KSAW by late afternoon. A strong southerly
low level jet will also result in some LLWS at KSAW late this
afternoon.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 345 PM EDT SAT SEP 5 2020
The main story is a one-two punch of southerly gales developing
Sunday afternoon (east half) transitioning to high-end NW gales to
40-45 kts (across the whole lake) late Sunday night through Monday
morning. Have upgraded Gale Watch to Gale Warning for the east half
starting Sunday afternoon to cover the southerly gales. By early
Monday morning, Gale Watches go into effect for the rest of the open
water zones on the lake. The system responsible for these gales
continues to trend slightly stronger so additional slight increases
in forecast wind speed are possible, especially for the eastern half
of the lake early Monday morning.
Winds are expected to quickly subside below gale threshold by Monday
afternoon and then continue weakening to around 15 kts across the
lake for Monday night into Thursday as high pressure builds over the
lake.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Wind Advisory from 1 AM to 9 AM EDT Monday for MIZ001-003.
Beach Hazards Statement from 8 AM EDT this morning through late
tonight for MIZ014.
Lakeshore Flood Advisory from 2 PM this afternoon to 2 AM EDT
Monday for MIZ013-014.
Lake Superior...
Gale Warning from noon today to 2 PM EDT Monday for LSZ249>251-
266-267.
Gale Warning from midnight tonight to noon EDT Monday for
LSZ245>248-265.
Gale Warning from 11 PM EDT /10 PM CDT/ this evening to 10 AM
EDT /9 AM CDT/ Monday for LSZ240>244-263-264.
Gale Warning from 10 PM EDT /9 PM CDT/ this evening to 8 AM EDT
/7 AM CDT/ Monday for LSZ162.
Lake Michigan...
Gale Warning from 10 AM this morning to 5 AM EDT Monday for
LMZ221-248-250.
&&
SHORT TERM...Voss
LONG TERM...RJC
AVIATION...JLB
MARINE...VossHazardous weather outlook, Sep 5, 4:18 PM EDT, 11 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 418 PM EDT Sat Sep 5 2020 MIZ002-004>007-009>012-084-085-062030- Ontonagon-Baraga-Marquette-Alger-Luce-Gogebic-Iron-Dickinson- Menominee-Southern Houghton-Northern Schoolcraft- 418 PM EDT Sat Sep 5 2020 /318 PM CDT Sat Sep 5 2020/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Sunday and Sunday evening. Waves building up to 11 feet on western Lake Superior Sunday night may cause minor lakeshore flooding and beach erosion on western Lake Superior beaches in Upper Michigan. Waves from 11 up to 15 feet on eastern Lake Superior on Monday may cause minor lakeshore flooding and beach erosion from roughly Shot Point east to Whitefish Point. Thunderstorms are possible from Tuesday evening to Thursday. Thunderstorms are possible Saturday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. MIZ001-003-062030- Keweenaw-Northern Houghton- 418 PM EDT Sat Sep 5 2020 This Hazardous Weather Outlook is for portions of western Upper Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Sunday and Sunday evening. West wind gusts of 45 to 50 mph are possible Sunday night into early Monday morning over the Keweenaw Peninsula. Waves building up to 11 feet on western Lake Superior Sunday night will cause minor lakeshore flooding and beach erosion on Lake Superior beaches along western Keweenaw Peninsula. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. MIZ013-014-062030- Delta-Southern Schoolcraft- 418 PM EDT Sat Sep 5 2020 This Hazardous Weather Outlook is for portions of central Upper Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Sunday and Sunday evening. There is a high swim risk on Sunday for the Lake Michigan beaches of Schoolcraft County. See the latest Beach hazards Statement for details. Strong south winds up Lake Michigan on Sunday will build waves up to 6 feet in the Bay of Green Bay and up to 10 feet on northern Lake Michigan. These large waves will cause minor lakeshore flooding and beach erosion on Lake Michigan beaches Sunday afternoon and evening. See the latest Lakeshore Flood Advisory for more details. Thunderstorms are possible Tuesday evening until Thursday. Thunderstorms are possible Friday evening and Saturday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-062030- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 418 PM EDT Sat Sep 5 2020 /318 PM CDT Sat Sep 5 2020/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Sunday and Sunday evening. South gale force gusts of 35 to 40 knots are expected over the east half of Lake Superior on Sunday, and west to northwest gales of 40 to 45 knots are expected late Sunday evening into Monday morning across much of Lake Superior. Gale watches and warnings have been issued. See the latest Lake Superior Forecast and Marine Weather Message for further details. Thunderstorms are possible from Tuesday evening to Thursday. Thunderstorms are possible Saturday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-062030- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 418 PM EDT Sat Sep 5 2020 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Sunday and Sunday evening. South gale force gusts of 35 to 40 knots are expected Sunday afternoon and evening. A gale warning has been issued. See the latest Nearshore Marine Forecast and Marine Weather Message for further details. Thunderstorms are possible from Tuesday evening to Thursday. Thunderstorms are possible from Friday evening to Saturday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. TAP/JAW
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 2:17 PM EDT | Special Marine Warning | MQT | 118 min | |
| Sep 6, 3:17 PM EDT | Lakeshore Flood Advisory | MQT | Alger, Luce | 24 hr |
| Sep 6, 3:31 PM EDT | Special Marine Warning | MQT | 44 min | |
| Sep 6, 4:04 PM EDT | Special Marine Warning | MQT | 86 min | |
| Sep 6, 4:57 PM EDT | Small Craft Advisory | MQT | 34 hr | |
| Sep 6, 5:32 PM EDT | Special Marine Warning | MQT | 58 min | |
| Sep 6, 6:28 PM EDT | Special Marine Warning | MQT | 62 min | |
| Sep 6, 7:24 PM EDT | Special Marine Warning | MQT | 51 min |
Nearby
Wind Advisories in Michigan, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.